Secondary exposure of medical staff to sarin vapor in the emergency room

H. Nozaki, S. Hori, Y. Shinozawa, Seitaro Fujishima, K. Takuma, M. Sagoh, H. Kimura, T. Ohki, M. Suzuki, N. Aikawa

研究成果: Article

134 引用 (Scopus)

抄録

Objective: To clarify the risk of secondary exposure of medical staff to sarin vapor in the emergency room, and to warn emergency room staffs of the hazard. Design: Retrospective observational survery. Setting: Emergency department of a university hospital in a metropolitan area of Japan. Participants: Fifteen doctors treating victims of a terrorist attack with sarin in the Tokyo subways on the day of the attack. Measurements and results: Of the 15 doctors who worked in the emergency room treating the victims, 13 became simultaneously aware of symptoms during the resuscitation of two victims who were exposed to sarin. Among 11 doctors (73%) who complained of dim vision, the pupils were severely miotic (<2 mm) in 8 (73%). Other symptoms included rhinorrhea in eight (53%), dyspnea or tightness of the chest in four (27%), and cough in two (13%). Atropine sulfate was given to six, and pralidoxime was given to one of these six doctors. To decontaminate the emergency room of sarin vapor, ventilation was facilitated and all belongings of the patients were sealed up. None of the doctors noticed worsening of their symptoms thereffter. Conclusions: Careful attention to the risks of secondary exposure to toxic gas in the emergency room and prompt decontamination if such exposure should occur are necessary in the case of large-scale disasters caused by sarin.

元の言語English
ページ(範囲)1032-1035
ページ数4
ジャーナルIntensive Care Medicine
21
発行部数12
DOI
出版物ステータスPublished - 1995 12

Fingerprint

Sarin
Medical Staff
Hospital Emergency Service
Miotics
Railroads
Decontamination
Tokyo
Poisons
Disasters
Pupil
Atropine
Cough
Resuscitation
Dyspnea
Ventilation
Japan
Thorax
Gases

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

これを引用

Nozaki, H., Hori, S., Shinozawa, Y., Fujishima, S., Takuma, K., Sagoh, M., ... Aikawa, N. (1995). Secondary exposure of medical staff to sarin vapor in the emergency room. Intensive Care Medicine, 21(12), 1032-1035. https://doi.org/10.1007/BF01700667

Secondary exposure of medical staff to sarin vapor in the emergency room. / Nozaki, H.; Hori, S.; Shinozawa, Y.; Fujishima, Seitaro; Takuma, K.; Sagoh, M.; Kimura, H.; Ohki, T.; Suzuki, M.; Aikawa, N.

:: Intensive Care Medicine, 巻 21, 番号 12, 12.1995, p. 1032-1035.

研究成果: Article

Nozaki, H, Hori, S, Shinozawa, Y, Fujishima, S, Takuma, K, Sagoh, M, Kimura, H, Ohki, T, Suzuki, M & Aikawa, N 1995, 'Secondary exposure of medical staff to sarin vapor in the emergency room', Intensive Care Medicine, 巻. 21, 番号 12, pp. 1032-1035. https://doi.org/10.1007/BF01700667
Nozaki, H. ; Hori, S. ; Shinozawa, Y. ; Fujishima, Seitaro ; Takuma, K. ; Sagoh, M. ; Kimura, H. ; Ohki, T. ; Suzuki, M. ; Aikawa, N. / Secondary exposure of medical staff to sarin vapor in the emergency room. :: Intensive Care Medicine. 1995 ; 巻 21, 番号 12. pp. 1032-1035.
@article{f468ae8fefdf4cf19702fac3382d82e3,
title = "Secondary exposure of medical staff to sarin vapor in the emergency room",
abstract = "Objective: To clarify the risk of secondary exposure of medical staff to sarin vapor in the emergency room, and to warn emergency room staffs of the hazard. Design: Retrospective observational survery. Setting: Emergency department of a university hospital in a metropolitan area of Japan. Participants: Fifteen doctors treating victims of a terrorist attack with sarin in the Tokyo subways on the day of the attack. Measurements and results: Of the 15 doctors who worked in the emergency room treating the victims, 13 became simultaneously aware of symptoms during the resuscitation of two victims who were exposed to sarin. Among 11 doctors (73{\%}) who complained of dim vision, the pupils were severely miotic (<2 mm) in 8 (73{\%}). Other symptoms included rhinorrhea in eight (53{\%}), dyspnea or tightness of the chest in four (27{\%}), and cough in two (13{\%}). Atropine sulfate was given to six, and pralidoxime was given to one of these six doctors. To decontaminate the emergency room of sarin vapor, ventilation was facilitated and all belongings of the patients were sealed up. None of the doctors noticed worsening of their symptoms thereffter. Conclusions: Careful attention to the risks of secondary exposure to toxic gas in the emergency room and prompt decontamination if such exposure should occur are necessary in the case of large-scale disasters caused by sarin.",
keywords = "Organophosphate, Sarin, Secondary exposure",
author = "H. Nozaki and S. Hori and Y. Shinozawa and Seitaro Fujishima and K. Takuma and M. Sagoh and H. Kimura and T. Ohki and M. Suzuki and N. Aikawa",
year = "1995",
month = "12",
doi = "10.1007/BF01700667",
language = "English",
volume = "21",
pages = "1032--1035",
journal = "Intensive Care Medicine",
issn = "0342-4642",
publisher = "Springer Verlag",
number = "12",

}

TY - JOUR

T1 - Secondary exposure of medical staff to sarin vapor in the emergency room

AU - Nozaki, H.

AU - Hori, S.

AU - Shinozawa, Y.

AU - Fujishima, Seitaro

AU - Takuma, K.

AU - Sagoh, M.

AU - Kimura, H.

AU - Ohki, T.

AU - Suzuki, M.

AU - Aikawa, N.

PY - 1995/12

Y1 - 1995/12

N2 - Objective: To clarify the risk of secondary exposure of medical staff to sarin vapor in the emergency room, and to warn emergency room staffs of the hazard. Design: Retrospective observational survery. Setting: Emergency department of a university hospital in a metropolitan area of Japan. Participants: Fifteen doctors treating victims of a terrorist attack with sarin in the Tokyo subways on the day of the attack. Measurements and results: Of the 15 doctors who worked in the emergency room treating the victims, 13 became simultaneously aware of symptoms during the resuscitation of two victims who were exposed to sarin. Among 11 doctors (73%) who complained of dim vision, the pupils were severely miotic (<2 mm) in 8 (73%). Other symptoms included rhinorrhea in eight (53%), dyspnea or tightness of the chest in four (27%), and cough in two (13%). Atropine sulfate was given to six, and pralidoxime was given to one of these six doctors. To decontaminate the emergency room of sarin vapor, ventilation was facilitated and all belongings of the patients were sealed up. None of the doctors noticed worsening of their symptoms thereffter. Conclusions: Careful attention to the risks of secondary exposure to toxic gas in the emergency room and prompt decontamination if such exposure should occur are necessary in the case of large-scale disasters caused by sarin.

AB - Objective: To clarify the risk of secondary exposure of medical staff to sarin vapor in the emergency room, and to warn emergency room staffs of the hazard. Design: Retrospective observational survery. Setting: Emergency department of a university hospital in a metropolitan area of Japan. Participants: Fifteen doctors treating victims of a terrorist attack with sarin in the Tokyo subways on the day of the attack. Measurements and results: Of the 15 doctors who worked in the emergency room treating the victims, 13 became simultaneously aware of symptoms during the resuscitation of two victims who were exposed to sarin. Among 11 doctors (73%) who complained of dim vision, the pupils were severely miotic (<2 mm) in 8 (73%). Other symptoms included rhinorrhea in eight (53%), dyspnea or tightness of the chest in four (27%), and cough in two (13%). Atropine sulfate was given to six, and pralidoxime was given to one of these six doctors. To decontaminate the emergency room of sarin vapor, ventilation was facilitated and all belongings of the patients were sealed up. None of the doctors noticed worsening of their symptoms thereffter. Conclusions: Careful attention to the risks of secondary exposure to toxic gas in the emergency room and prompt decontamination if such exposure should occur are necessary in the case of large-scale disasters caused by sarin.

KW - Organophosphate

KW - Sarin

KW - Secondary exposure

UR - http://www.scopus.com/inward/record.url?scp=0029564150&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029564150&partnerID=8YFLogxK

U2 - 10.1007/BF01700667

DO - 10.1007/BF01700667

M3 - Article

C2 - 8750130

AN - SCOPUS:0029564150

VL - 21

SP - 1032

EP - 1035

JO - Intensive Care Medicine

JF - Intensive Care Medicine

SN - 0342-4642

IS - 12

ER -